advertisement
Question
Posted by: Terry | 2008/10/29

The risks of using Statins

Hi

I am a 25 year old male of Greek Cypriot descent and have a long family history of heart disease and strokes, as well as a deep family history from my mother' s side of hypercholesterolaemia, type 2 diabetes and hypertension.

I have been diagnosed with metabolic syndrome and currently take ACE Inhibitors for hypertension (which is well managed) and statin drugs for the treatment of high cholesterol. Owing to the very high risk my history and conditions pose, I am currently taking Crestor 40mg once a day as my cholesterolo has not responded to Lipitor 40mg. (Total Chol was 7.8 on this).

Whilst I appreciate the importance of keeping cholesterol levels in check, I am concerned with the widely publicised risk of serious side effects that could be experienced by using statins, especially the most powerful Crestor 40mg. I am particularly concerned about potential muscle problems, such as myopathy or rhabdomyolysis or serious liver damage.

My question is, what can I do to minimise the risk of getting these side-effects, or otherwise, how common or rare is the incidence of such side-effects.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Terry
One can monitor signs of possible side effects by doing regular blood tests (liver function tests, CK levels) and urine tests - especially if you have symptoms like painful muscles. If you do it 3 monthly and there is no change, you can start doing it 6 monthly and then yearly.
see also http://www.crestor.com/c/explore-crestor/side-effects.aspx
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement